... I have just taken my 3rd dose of Relistor and have not had much support from my doctor on this drug. With each injection I have had the same effects; immediate nausea, abdominal cramping, gas, severe chills for about 2 hours, and no constipation relief at all. Does anyone else experience these issues? Does it take time to build up in your system for these side effects to go away and the constipation to subside?
14 Dec 2012
I have had terrible results with relistor. It acts by letting water into the bowels, so it's not a stimulant like senna or dulcolax. I have been on/off for 2 years. I just did another regimen of it where I was injecting every other day for 6 days or until I had a BM. It was actually the first time it worked, after the fourth injection and the onset of the cramp and nausea was sudden. I ran to the bathroom and layed on the freezing tiles until I could go. It's not worth the agony for me. I am also on another prescription called Amitizia which also opens chloride channels so water can move into the bowels as well as dulcolax as I do need a stimulant due to the amount of narcotics I'm on. So, that last trial of Relistor was in co junction with amitizia and 4 dulcolax twice a day. I've had to go to the ER twice as I was so backed up and Relistor was not working.
It's only been studied for four months as it has primarily been used in a hospital setting post surgery so someone will not get obstructed or in hospice populations. I work in an ICU so I am privy to some info that the general population is not and my GI doc is so kind that she too was very open and honest about it. She said I'm too young to be on something where the long term side effects are not known. So, with that being said I am still struggling to find a bowel regimen that works. I was taking 12 senna a year ago, colace and amitizia and still not going every day. It's horrible. My biggest fear is ending up not being able to go on my own soon requiring an ileostomy. I read some good posts earlier about dried apricots without sulphur (can get them at Whole Foods or any natural grocer) as well as baby food prunes. Going to try that next. Best of luck. I'll add you to my friends and can let you know how things are going when I find the magical regimen. What you are experiencing is normal. Do you have opiate related constipation? Your doc is probably not giving you much support because most know very little about it. Sorry you're going through this. Been there.
12 Apr 2012
Relistor should work within 5 to 15 mins, You may have a bowel obstruction or a partial since your moving gas. Relistor only works to remove opitates from the bowel, if your constipation is not soley from opaite use then it won't work. I use it and it works pretty quick but I due get short of breath lasts for an hour or more. Again it should work right away no build up. I do know if I have not eaten for a few days and use it I do not get the desired result because you have to eat to you know..
You might need to talk to your dr, I know they don't seem to want to be bothered between appts but again it should work pretty quick, Hope this helps
26 Sep 2013
I have had 5 doses, the first in the hospital. That one, I must have dropped ten pounds. Then it was four days before the pharmacy got it in and that worked within twenty min as the first time. The third the same, but I took it three days later instead of the prescribed every other day. I didn't know at the hospital, but once home, I go lay in my bed, put on the fan and sleeveless top, I give my shot, curl up with my pillow because it makes me nauseous, sweaty, generally crappy feeling. The first three times I went within 20 min. It has now been 7 days and I have been taking colace everyday along with the Relistor which I have now had two days in a row. My doctor called the company and they said I could take it daily. I have now had three Miralax doses over the last two days along with the colace and three doses of Relistor and haven't gone again. My GI doctor prior to another doctor changing to this, with my GI's blessing, used to prescribe Osmoprep for me.
I determined how many I needed to take to go. I was happy to change to Relistor because of stomach pains from the Osmoprep. I also feel as if my stomach and intestines are trying to pull apart on the Relistor. If I don't go by two pm tomorrow, I will take 12 Osmoprep and possibly 12 more later if I don't get good results. My old normal dosage used to be 12 divided twice a day. In case you don't know Osmoprep is what has been used for colonoscopy clean outs. My fear of this is the high damage to the kidneys that have been reported. I was surprised to see on this site that Relistor is another narcotic, did I misread that? Good luck!
31 Dec 2013
I am a 43 yo woman, retired pediatric nurse. I have a lot of problems with my GI tract. I am taking relistor. I take it every other day, and I find this works now. When I first started taking relistor it didn't do anything. It made me sweat profusely, my stomach cramp, have a lot of gas, & abdominal pain. But I decided to add linzess. I take the linzess, about an hr later I eat something kind of heavy food (hamburger, fries, or steak & potato. Then a few minutes after that I take the relistor. And within 5-10 minutes I'll be in the bathroom. I might have to go back to the bathroom anywhere from 0-3 times in the next 4 hrs.
- Relistor Information for Consumers
- Relistor Information for Healthcare Professionals (includes dosage details)
- Side Effects of Relistor (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
1 answer • 9 Mar 2010
I am sufferring from severe gas today and nausea, is this possible side effects after only being on lialda for 2 days?
1 answer • 21 Jul 2010
I have a lot of scar tissue in my abdomin from past surgeries. I've been on Kadian, MS-Contin before that, and MSIR for my pancreatic pain. Is ...
3 answers • 8 Dec 2011
When I read about Relistor I finally felt hope in my long struggle with constipation. For years my life has revolved around NOT being able to have a ...
3 answers • 26 Apr 2014
... effects: stomach aches,intestinal gas,Nausea (debilitating) and loose BM. I have lost weight due to the fact I don't want to eat with all ...
1 answer • 17 Aug 2015